Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 29, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 8, 2008, 9:30 AM CDT for Colbert County, Franklin County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2008, 9:30 AM CDT (14:30 UTC)
- Expired
- May 8, 2008, 10:03 AM CDT
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:04 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 081430
TORHUN
ALC033-059-081515-
/O.NEW.KHUN.TO.W.0029.080508T1430Z-080508T1515Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 AM CDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...
* UNTIL 1015 AM CDT
* AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES
SOUTHWEST OF CHEROKEE...OR ABOUT 9 MILES NORTH OF RED BAY...MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
CHEROKEE.
TUSCUMBIA.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO NEAR 60
MPH...EVEN OUTSIDE OF THE TORNADO AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.
LAT...LON 3474 8783 3473 8778 3476 8774 3475 8772
3466 8765 3446 8816 3452 8816 3453 8815
3468 8814 3481 8791
TIME...MOT...LOC 1430Z 240DEG 22KT 3457 8814
$$
JLL2 follow-up statements
000
WWUS54 KHUN 081447
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
944 AM CDT THU MAY 8 2008
ALC059-081454-
/O.CAN.KHUN.TO.W.0029.000000T0000Z-080508T1515Z/
FRANKLIN AL-
944 AM CDT THU MAY 8 2008
...THE TORNADO WARNING FOR NORTHWESTERN FRANKLIN COUNTY IS
CANCELED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
FRANKLIN COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.
LAT...LON 3474 8783 3473 8778 3476 8774 3475 8772
3466 8765 3458 8789 3459 8814 3468 8814
3481 8791
TIME...MOT...LOC 1444Z 240DEG 22KT 3461 8805
$$
ALC033-081515-
/O.CON.KHUN.TO.W.0029.000000T0000Z-080508T1515Z/
COLBERT AL-
944 AM CDT THU MAY 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR WESTERN
COLBERT COUNTY...
AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR MYNOT...OR ABOUT 12 MILES NORTH OF RED
BAY...MOVING NORTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SRYGLEY
CHURCH...MT HESTER...CHEROKEE...POSEY LOOP...RED ROCK...BARTON...
PRIDE LANDING...NEW BETHEL AND COLBERT HEIGHTS.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.
LAT...LON 3474 8783 3473 8778 3476 8774 3475 8772
3466 8765 3458 8789 3459 8814 3468 8814
3481 8791
TIME...MOT...LOC 1444Z 240DEG 22KT 3461 8805
$$
JLL000
WWUS54 KHUN 081503
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1001 AM CDT THU MAY 8 2008
ALC033-081511-
/O.CAN.KHUN.TO.W.0029.000000T0000Z-080508T1515Z/
COLBERT AL-
1001 AM CDT THU MAY 8 2008
...THE TORNADO WARNING FOR WESTERN COLBERT COUNTY IS CANCELED...
THE THUNDERSTORM HAS WEAKENED...BUT IS STILL CAPABLE OF PRODUCING
BRIEF HEAVY RAIN AND SMALL HAIL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.
LAT...LON 3474 8783 3473 8778 3476 8774 3475 8772
3466 8765 3458 8789 3459 8814 3468 8814
3481 8791
TIME...MOT...LOC 1501Z 231DEG 26KT 3475 8798
$$
JLLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 8, 9:04 AM CDT, 26 minutes earlier.
Area forecast discussion, May 8, 9:04 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 904 AM CDT THU MAY 8 2008 ...SEVERE WEATHER UNDERWAY ACROSS THE REGION... ...TORNADO WATCH IN EFFECT UNTIL 2PM CDT FOR NORTH CENTRAL/NORTHWEST ALABAMA... .UPDATE...CLUSTER OF THUNDERSTORMS FIRING AHEAD OF UPR LVL CIRCULATION NOW ENTERING NW ALABAMA. LOW/MID LVL SPEED MAX PUNCHING IN BEHIND THE LOW IS HELPING TO SUPPORT EMBEDDED SUPERCELLS WITHIN MOIST/UNSTABLE AIRMASS. AROUND 8AM /NEAR TUPELO/...CONFIRMED TORNADO WITH DAMAGE WAS REPORTED BY LOCAL LAW ENFORCEMENT. THIS STORM IS CURRENTLY SKIRTING EXTREME NORTHWEST ITAWAMBA COUNTY AND WILL IMPACT NW FRANKLIN/WESTERN COLBERT COUNTIES WITHIN THE HOUR ON ITS CURRENT TRACK. LATEST LAPS ANALYSIS SHOWS ENVIRONMENT OUT AHEAD OF THIS STORM IS NOT AS CONDUCIVE TO MAINTAIN SUPERCELL STRUCTURE /WITH LOWER SBCAPE/HELICITY VALUES/...BUT THIS REMAINS A VERY DANGEROUS STORM AT THE MOMENT. THE SFC TROUGH IS DRAPED NE-SW FROM WRN TN SW LA WITH ADDITIONAL CONVECTION BEGINNING TO FIRE ALONG AND AHEAD OF THIS FEATURE. THERE IS SOME CLEARING AHEAD OF THIS SECONDARY LINE...AND THIS WILL BECOME THE FOCUS FOR FURTHER SEVERE/TORNADIC THUNDERSTORMS LATER THIS MORNING AND THROUGH THE AFTERNOON. NADLER.83 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 83
Hazardous weather outlook, May 8, 4:56 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 456 AM CDT THU MAY 8 2008 ALZ001>010-016-TNZ076-096-097-081900- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 456 AM CDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A BAND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE CENTRAL TENNESSEE VALLEY THIS MORNING. AS THIS RAINBAND MOVES EASTWARD AND ENCOUNTERS AN INCREASINGLY DRY AND STABLE AIRMASS...IT SHOULD CONTINUE TO WEAKEN. AS A RESULT...ONLY SOME BRIEF HEAVY DOWNPOURS ARE ANTICIPATED WITH THIS FIRST ROUND. HOWEVER...AS THE DAY PROGRESSES...MORE MOIST AND UNSTABLE AIR WILL BE DRIVEN NORTHWARD FROM THE GULF OF MEXICO...AND ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND HAIL UP TO THE SIZE OF NICKELS BEING THE MAIN THREATS. THERE IS A RISK FOR TORNADOES THIS AFTERNOON...ESPECIALLY IF SOME BREAKS IN THE CLOUD COVER ARE REALIZED...WHICH WOULD ALLOW FOR DAYTIME HEATING AND THEREFORE ADDITIONAL INSTABILITY. A COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON AND THIS EVENING...ENDING THE SEVERE THREAT FROM WEST TO EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE COLD FRONT PASSING THROUGH THURSDAY NIGHT WILL STALL OVER EITHER NORTHERN OR CENTRAL ALABAMA. ANOTHER WAVE OF LOW PRESSURE WILL ATTEMPT TO PUSH THE FRONT SLIGHTLY TO THE NORTH ON FRIDAY. IF THIS FRONT IS IN THE VICINITY FRIDAY AFTERNOON AND EVENING... THERE IS SOME POTENTIAL FOR THUNDERSTORMS TO DEVELOP ON THE WARM SIDE OF THE FRONT...AND THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THIS POTENTIAL IS HIGHEST SOUTH OF THE TENNESSEE RIVER. THIS ACTIVITY IS EXPECTED TO PUSH THE FRONT SOUTH OF THE AREA FOR MOST OF SATURDAY...BEFORE IT RETURNS NORTHWARD AGAIN AS A WARM FRONT SATURDAY NIGHT INTO SUNDAY...IN ADVANCE OF A STRONGER STORM SYSTEM. ONCE THE WARM FRONT PASSES...DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE POSSIBLE LATE SATURDAY NIGHT OR SUNDAY. YET ANOTHER STORM SYSTEM WILL AFFECT THE REGION AROUND THE MIDDLE OF NEXT WEEK. ALTHOUGH THERE IS UNCERTAINTY REGARDING THE STRENGTH AND TIMING OF THIS SYSTEM...ANOTHER PERIOD OF SEVERE WEATHER DOES APPEAR TO BE POSSIBLE. INTERESTS ARE ENCOURAGED TO MONITOR FUTURE FORECASTS AS THIS EVENT GETS CLOSER. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE NECESSARY ON FRIDAY AFTERNOON OR FRIDAY NIGHT...AND IS LIKELY AGAIN ON SUNDAY. JE
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:40 AM CDT | Tornado Warning | HUN | Colbert, Franklin | 50 min |
| May 8, 12:13 PM CDT | Tornado Warning | HUN | Lauderdale | 17 min |
| May 8, 12:35 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence | 40 min |
| May 8, 12:43 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 47 min |
| May 8, 1:03 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone | 27 min |
| May 8, 1:23 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 37 min |
| May 8, 2:08 PM CDT | Tornado Warning | HUN | Cullman | 52 min |
| May 8, 2:27 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 33 min |
| May 8, 2:41 PM CDT | Tornado Warning | HUN | Madison | 21 min |
| May 8, 2:54 PM CDT | Tornado Warning | HUN | Cullman, Marshall, Morgan | 36 min |
| May 8, 3:25 PM CDT | Tornado Warning | HUN | Jackson, Marshall | 32 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.